Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 68, NWS Springfield, MO

August 18, 2005Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 18, 2005, 6:34 AM CDT for Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 6:34 AM CDT (11:34 UTC)
Expired
Aug 18, 2005, 12:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 181134
FFWSGF
MOC141-181730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 1230 PM CDT.

* AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT UP TO THREE INCHES OF RAIN HAS FALLEN 
  OVER NORTHERN AND CENTRAL SECTIONS OF THE COUNTY OVER THE PAST     
  THREE HOURS. AN ADDITIONAL ONE TO TOW INCHES OF RAINFALL WILL BE 
  POSSIBLE THROUGH 9 AM

* REPEATEDLY DEVELOPING THUNDERSTORMS ARE PRODUCING TORRENTIAL       
  RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL 
  WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL       
  LIKELY EXPERIENCE FLOODING INCLUDE...STOVER...VERSAILLES... 
  FLORENCE...GRAVOIS MILLS AND SYRACUSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3860 9280 3845 9266 3828 9277 3831 9306
      3872 9307 3871 9287

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 181442
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 AM CDT THU AUG 18 2005

MOC141-181450-
MORGAN MO-
940 AM CDT THU AUG 18 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MORGAN COUNTY HAS
BEEN CANCELLED...

HEAVY RAINFALL HAS MOVED EAST OF THE AREA. CALLS TO AREA LAW 
ENFORCEMENT INDICATE THAT NO LIFE THREATENING FLOODING IS 
OCCURRING.  


LAT...LON 3860 9280 3845 9266 3828 9277 3831 9306
      3872 9307 3871 9287

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:05 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 18, 6:05 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 AM CDT THU AUG 18 2005

.DISCUSSION...

STORMS WERE DEVELOPING OVER OUR NORTH CENTRAL ZONES EARLY THIS
MORNING FROM STOCKTON NORTHWARD TOWARD WARSAW...ALONG AN AREA OF
WEAK CONVERGENCE THAT EXTENDS NORTHWEST INTO KC METRO...AND AHEAD OF
APPROACHING SHORTWAVE OVER THE CENTRAL PLAINS. LATEST IR SATELLITE
SHOWS SOME CLOUD TOP COOLING SO SHOULD SEE STORMS INTENSIFY A BIT.
HOWEVER WITH STORMS MOVING INTO AREA OF LOWER CAPE AND
MOISTURE...DONT EXPECT THEM TO GET TOO OUT OF HAND.

MAIN CONCERNS FOR TODAY AND FRIDAY WILL BE CHANCES FOR THUNDERSTORMS
AND HEAT. THEREAFTER WILL FOCUS ON FROPA SATURDAY AND RESULTING COOL
DOWN EARLY NEXT WEEK.

ETA MODEL SOUNDINGS...WHICH INITIALIZED WELL FROM THE 00Z KSGF
SOUNDING...CONTINUE TO SHOW VERY UNSTABLE CONDITIONS DURING THE
AFTERNOON THURS/FRI WITH STEEPENING MID LEVEL LAPS RATES THROUGH
SATURDAY MORNING. MID LEVEL FLOW GETS STRONGER TODAY WITH SOME
WEAKENING AS UPPER RIDGE BUILDS OVER THE AREA ON FRIDAY. WILL CARRY
CHANCE POPS OVER EASTERN ZONES TODAY...BACK OFF POPS TONIGHT AND
BRING SLIGHT CHANCES IN FRIDAY. ONCE COLD FRONT APPROACHES AREA
FRIDAY NIGHT AND SATURDAY WILL RAISE POPS BACK INTO CHANCE CATEGORY.

850 TEMPERATURES IN THE LOWER TO MID 20S C TODAY/FRIDAY SHOULD MIX
DOWN WITH SURFACE TEMPS RISING TO THE MID TO UPPER 90S ACROSS THE
REGION. WITH DEWPOINT TEMPS EXPECTED TO REMAIN IN THE LOWER
70S...HEAT INDICES COULD EXCEED 100 DEGREES...ESPECIALLY NORTHWEST
OF THE OZARK PLATEAU. STILL ENOUGH UNCERTAINTY WITH RESPECT TO CLOUD
COVER/STORM COVERAGE TO KEEP FROM ISSUING AN ADVISORY. HOWEVER WILL
CONTINUE TO MENTION IN HWO.

STILL LOOKS LIKE A GOOD COOL DOWN BEHIND FROPA ON SATURDAY. MID 80S
MAY STILL BE TOO WARM FOR HIGHS SUNDAY/MONDAY. WILL LET LATER SHIFTS
ANALYZE TRENDS BEFORE MAKING ANY MAJOR ADJUSTMENTS.

TERRY
&&

.AVIATION...

FOR 12Z TAFS...MAIN CONCERNS WILL BE WIND SHEAR EARLY IN THE
FORECAST PERIOD...AND THUNDERSTORM POTENTIAL THIS AFTERNOON. BASED
ON WIND PROFILE DATA...TAF SITES ARE MARGINAL FOR WIND SHEAR AT THIS
TIME...SO WILL CONTINUE WIND SHEAR UNTIL 14Z. THEREAFTER THESE WINDS
WILL MIX DOWN PRODUCING WIND GUSTS FROM THE SOUTHWEST BY LATE
MORNING INTO THE AFTERNOON.

WITH LACK OF FRONTAL PASSAGE AND ORGANIZED CONVECTION OVER THE TAF
SITES THIS AFTERNOON...WILL CARRY VICINITY THUNDER FOR NOW AND LET
LATER SHIFTS INCLUDE TEMPO THUNDER IF NEEDED.

TERRY
&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 18, 5:54 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT THU AUG 18 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
554 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL.

  HEAT INDEX VALUES OF 100 TO 105 DEGREES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTHEAST OF A LINE FROM
  CAMDENTON TO WEST PLAINS THROUGH 8 PM...AND OVER THE REST OF THE
  OUTLOOK AREA FROM NOON TO 8 PM.

  HEAT INDEX VALUES ABOVE 100 DEGREES WILL BE POSSIBLE ALONG AND
  WEST OF A LINE FROM CASSVILLE TO STOCKTON TO OSAGE BEACH
  FROM 1 PM TO 7 PM.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
  NORTH OF A WARM FRONT EXTENDING FROM VERSAILLES TO FORT LEONARD
  WOOD THROUGH THE MORNING. LOCALLY HEAVY RAINFALL AND CLOUD TO
  GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.

  LATER TODAY...THE AIRMASS OVER THE OZARKS REGION WILL
  DESTABILIZE AS TEMPERATURES RISE INTO THE 90S...LEADING TO
  SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. A FEW OF
  THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS...WIND
  GUSTS TO 60 MPH...AND TORRENTIAL RAINFALL.

  THE HOT AFTERNOON TEMPERATURES COMBINED WITH DEWPOINT
  TEMPERATURES IN THE LOWER AND MIDDLE 70S WILL CAUSE HEAT INDEX
  VALUES TO RISE ABOVE 100 DEGREES DURING THE AFTERNOON...MAINLY
  OVER WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
  ON FRIDAY AS THE MOIST AND UNSTABLE AIRMASS REMAINS OVER THE
  REGION.

  ON SATURDAY...A COLD FRONT WILL MOVE ACROSS THE AREA...PRODUCING
  ADDITIONAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.